|Year : 2014 | Volume
| Issue : 4 | Page : 482-485
Rapid onset pulmonary fibrosis due to paraquat poisoning
Jagannath Dhadwad, Govind S Shiddapur, Kapil Borawake, Harshad Patil
Department of Medicine, Pad Dr. D. Y. Patil Medical College, Hospital and Research Centre, Dr. D. Y. Patil Vidyapeeth, Pimpri, Pune, Maharashtra, India
|Date of Web Publication||25-Jun-2014|
Department of Medicine, pad Dr. D. Y. Patil Medical College, Pimpri, Pune, Maharashtra
Source of Support: None, Conflict of Interest: None
Grammaxone (paraquat) is trade name for N,N'-dimethyl-4,4′bipyridinium dichloride. It is most widely used as herbicide. It came into disrepute because of accidental or intentional ingestion leading to a high mortality. Paraquat is commonly preferred for suicide by farmers because of easy availability, low cost, low toxic dose. Here we are reporting a case of paraquat poisoning with pulmonary fibrosis developing over 2 weeks.
Keywords: Lock and Wilkis, paraquat, pulmonary fibrosis.
|How to cite this article:|
Dhadwad J, Shiddapur GS, Borawake K, Patil H. Rapid onset pulmonary fibrosis due to paraquat poisoning. Med J DY Patil Univ 2014;7:482-5
|How to cite this URL:|
Dhadwad J, Shiddapur GS, Borawake K, Patil H. Rapid onset pulmonary fibrosis due to paraquat poisoning. Med J DY Patil Univ [serial online] 2014 [cited 2020 Aug 10];7:482-5. Available from: http://www.mjdrdypu.org/text.asp?2014/7/4/482/135277
| Introduction|| |
Paraquat (1,1'-dimethyl-4, 4'-bipyridinium) was introduced in 1962. It is a widely used contact herbicide. The acute systemic effects are usually pulmonary edema, cardiac, renal or hepatic failure, and convulsions.  It can cause pulmonary fibrosis and target organ damage and death.
The dose required for systemic effects is 10 ml. 
The data on paraquat poisoning from our country are very scanty. We report our experience of acute paraquat poisoning presenting with acute pulmonary fibrosis.
| Case Report|| |
A 21-year-old male was admitted to a peripheral hospital with history of accidental exposure to a grammaxone agent via inhalational and dermal route. He developed hematemesis, epigastric burning, and abdominal pain. The details of the treatment were not available. He was referred to our hospital after 5 days He had fever for 1 day with complaints of breathlessness, hematemesis, dark stools, reduced urine output, and epigastric pain.
On initial examination he was conscious, and alert, and had herpes labialis and conjunctival congestion. His pulse rate was 100/minute, blood pressure 134/90 mm of Hg, respiratory rate 30 per minute, and oxygen saturation 80% in room air.
On systemic examination he had epigastric tenderness, and respiratory examination revealed fine crepitations in the right mammary region. Laboratory investigations are summarized in [Table 1].
Chest X-ray showed right midzone homogenous opacities suggestive of pneumonitis and early pulmonary fibrosis. [Figure 1] and [Figure 2]
The patient was treated with supplemental oxygen, activated charcoal, cyclophosmide 1 grams daily, proton pump inhibitor, and fluids. The patient's condition deteriorated on the next day. He developed increased dyspnea. Chest X ray showed developing bilateral lower, mid-zone alveolitis. The patient was put on noninvasive ventilation. He was also put on dialysis in view of low urine output and deranged renal functions.
Ultrasonography of abdomen and pelvis was suggestive of bulky bilateral kidneys with increased parenchymal echotexture but the corticomedullary differentiation was maintained. It also showed minimal right pleural effusion and minimal ascites. 2D echocardiography showed mitral valve prolapse.
High-resolution computerized tomography thorax revealed bilateral lung fibrosis [Figure 3], [Figure 4], [Figure 5].
As the condition of the patient deteriorated the patient was intubated and put on invasive mechanical ventilation.
The culture from endotracheal tube secretions showed growth of Klebsiella pneumoniae (extended spectrum B lactamase producer) sensitive to cefoperazone/salbactum, amikacin, tigecycline. The patient was put on antibiotics and continued on hemodialysis. In spite of all efforts the patient's condition deteriorated and he expired.
| Discussion|| |
Grammaxone contains 24% paraquat dichloride, 1% cocoamine ethoxycar, 0.1% silicone defoamer, 0.05% acid blue dye, PP796, pyrimidine 5.
The cause for death in our patient was probably disseminated intravascular coagulation (DIC) along with chemical-induced bilateral alveolitis with acute respiratory distress syndrome (ARDS) and acute kidney injury.
Pure paraquat when ingested potentially leads to ARDS, for which no specific antidote is available. However Fuller's earth and activated charcoal is effective if used in time. Newer treatment modalities include cyclophosphamide 1 g daily.  Death may occur within 30 days after ingestion. Other routes of poisoning are inhalational and dermal route.
Death might occur due to development of lung fibrosis and acute respiratory failure. The other causes of death being liver, lung, heart, kidney failure. 
Paraquat gets accumulated in lung tissue which is energy dependent via a dopamine-transport process in alveolar epithelial cells and Clara cells of airway, and undergoes a NADPH dependent one electron reduction to form its free radical which reacts with molecules to produce superoxide ion, damaging vital cellular constituents. It also stimulates pentose phosphate pathway, inhibition of fatty acid synthesis ultimately causing oxidation of NADPH. 
Pulmonary fibrosis may develop as early as 1 week after exposure. 
The following dose-dependent clinical features were suggested by "Lock and Wilkis" 2001. 
- Mild/subacute poisoning < 20-30 mg paraquat /kg.
Asymptomatic, vomiting, diarrhea, minimal hepatic, and renal lesions; decrease in pulmonary diffusion capacity, chances of complete recovery.
- Moderate-to-severe acute poisoning > 20-30 , < 40-50.
Immediate vomiting, diarrhea, abdominal pain, mouth and throat ulceration; within day renal, hepatic failure, hypotension, and tachycardia.
Within 1 week hemoptysis, pleural effusion, pulmonary fibrosis. Most commonly leads to death in 2-3 weeks.
- Fulminant poisoning > 40-50 mg/kg
Vomiting with diarrhoea, abdominal pain, renal and hepatic failure, GI ulceration, pancreatitis, toxic myocarditis, refractory hypotension, coma, convulsion, Death d/t cardiogenic shock, multiorgan failure within 1-4 days.
| Conclusion|| |
Paraquat ingestion is associated with high mortality rate because of pulmonary and renal complication which usually develops within 1 week of exposure. Early presentation, detection, and treatment (charcoal filter dialysis) is of paramount importance.
| References|| |
|1.||Paraquat, pesticide news. 1996;32:20-1. |
|2.||Netzwerk EV. Paraquat and suicide, pestizid actions. Pan Germany 2003. p.1-4. Available from: http://www.evb.ch/cm_data/Fact_Sheet_Paraquat_Suicide.pdf [Last accessed on 2013 July 01] |
|3.||Lin JL, Wei MC, Liu YC. Pulse therapy with cyclophosphamide and methyprednislone in patients with moderate to severe paraquat poisoning: A preliminary report. Thorax 1996;5:661-3. |
|4.||Centre for disease control, facts about paraquat. [Internet]. 2012 Nov 2[updated 2003 May 12]. Available from: http://www.bt.cdc.gov/agent/paraquat/basics/facts.asp [last cited on 2006 Feb 22]. |
|5.||BusJS, Gibson JE. Paraquat model for oxidant initiated toxicity. Environ Health Perspect 1984;55:37-46. |
|6.||Hudson M, Patel SB, Ewen SW, Smith CC, Friend AR. Paraquat induced pulmonary fibrosis in 3 survivors. Thorax 1991;46:201-4. |
|7.||Paraquat and Diquat IPCS - INCHEM[Internet]. 2012. Available from: http://www.inchem.org/documents/ehc/ehc/ehc39.htm [Last accessed on 2012 Feb 2012]. |
[Figure 1], [Figure 2], [Figure 3], [Figure 4], [Figure 5]